Hail, Douglas
- When
- April 13, 4:18 AM CST
- Where
- Douglas County, 2.89 mi SW of Delmont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.240, -98.210
First of two quarter size hail events for the day.
An intense low-level jet developed ahead of a intensifying winter storm early on the morning of April 13. The flow spawned scattered elevated thunderstorms with isolated reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An intense low-level jet developed ahead of a intensifying winter storm early on the morning of April 13. The flow spawned scattered elevated thunderstorms with isolated reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 3:53 AM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
453 AM CDT Fri Apr 13 2018
.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018
So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!
As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.
Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.
While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.
As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.
.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018
Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.
For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1054 PM CDT Thu Apr 12 2018
Showers and isolated thunderstorms are expected to develop
overnight with increasing northeasterly winds. Rain may begin to
mix with snow at KHON by Friday afternoon with decreasing
visibilities. MVFR/IFR ceilings will dominate through the TAF
period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
SDZ039-040-054>056-060>062-065>070.
Blizzard Warning from 1 PM this afternoon to 4 PM CDT Saturday
for SDZ038-050-052-053-057>059-063-064.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.
MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
MNZ071-072-080-097-098.
Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
for MNZ081-089-090.
IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
013-014.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
020.
Winter Storm Watch from late tonight through Saturday evening
for IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...JMHazardous Weather Outlook National Weather Service Sioux Falls SD 639 PM CDT Thu Apr 12 2018 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>070-132345- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 639 PM CDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will move across the region tonight into Friday morning. A strong storm or two with small hail and locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rain will continue into Friday, however by Friday afternoon, colder air will begin to move into the region and this will cause rain to change to snow. The risk for heavy snow continues to grow for the outlook area. In addition, there will be a possibility of light ice accumulations over portions of southwestern MN on Friday night. Along with the heavy snow potential, strong winds in excess of 30 mph with gusts up to 50 mph Friday night and Saturday are expected. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. The time to prepare for this blizzard is now! Travel maybe extremely difficult to impossible Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated. IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-132345- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 639 PM CDT Thu Apr 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will move across the region early Friday morning. These storms will be capable of producing large hail up to the size of golf balls. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will continue to be possible throughout the day on Friday. Cooler air will work into the region on Friday evening. As cooler air works into the region late Friday evening into Saturday morning, precipitation will transition from rain to snow. Along with the heavy snow potential will be strong winds in excess of 30 mph with gusts up to 50 mph Friday night and Saturday. The combination of snow and wind may lead to significant impacts to the region including impacts to infrastructure and travel. The time to prepare for this winter storm is now! Consider delaying or canceling travel plans Friday night and Saturday and continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight Friday morning.
The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
9 hail. Local standard time, as filed.
First of two quarter size hail events for the day.
Hail up to golf ball size fell for a few minutes.
The ground was covered with three to four inches of hail. Hail was accompanied by 25 to 30 mph winds, which pounded some paint off an outbuilding.
First of four hail events of the day. Remainder were all smaller than dime size.
Hail continued for 10 minutes after this time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 753225, 753227, 753246, 753247, 753248, 753249, 753250, 753251, 753252.